For those of you who have known me for some time, you may have noticed that my hair is not as full and luxurious as it once was. For those of you who haven’t known me as long, trust me: my hair is getting thinner. This comes as no surprise: my maternal grandfather is definitely thin up top and my great-grandfather was quite bald when he passed away.
I, however, was determined to keep from losing my hair completely. I like having hair and, as I proved for a short period in high school, my naked head is less than beautiful. In fact, my melon is rather lumpy from many childhood head injuries (which may explain a lot about me, but that’s a blog for another day). A few months ago, I started taking minoxidil (the generic name for a prescription drug whose name I’m not going to use since I don’t want to get sued by a major drug company) in an attempt to deny fate and keep what hair I have left.
It turns out that this attempt at vanity is futile. Shortly after I started taking the hair-saving snake oil, I started getting dizzy spells. Mostly they came when taking the elevator at work or turning my head quickly. At first I didn’t think too much of it. Then when my friend (who’s only about a year older than me) went to the ER with chest pains, I started to get a bit concerned. Generally speaking, dizziness for no apparent reason is a good indicator of high blood pressure. High blood pressure is not good for one’s heart or brain. Since there’s some history of stroke in my family, I was doubly concerned.
But I still didn’t go to the doctor and I didn’t stop taking my precious hair tonic. I figured that since I was working out on a regular basis, I could get my blood pressure (as I thought the problem was at the time) under control and the vertigo would go away. Then I gained 10 pounds in about as many days.
That’s when I stopped and thought about the situation. I remembered something about weight gain on the drug packaging. I went back to the label and there it was in black and white.
Side effects may include:
- Turning you into a giant fat ass.
- Making your fat ass fall down in public because you got dizzy taking a five story elevator ride.
OK, maybe that’s not exactly what it said, but it’s pretty accurate. Both of the major health problems I’d been having were directly attributable to me not wanting to have the rest of my hair fall out. This was confirmed today by my doctor, whose skills and judgment I find to be of the highest caliber. (He diagnosed the herniated discs in my back because I had a pain in my lower abdomen. I would have never guessed in a million years that my back was the problem, but he knew it within five minutes. That’s damned fine doctoring, in my opinion.)
I’ve stopped taking the minoxidil and have resigned myself to the fate of becoming a cue ball. But at least now I won’t fall down and look like a jackass or have my heart explode in my chest like a baked potato because I weigh five thousand pounds.
And the moral of the story is this: vanity can be a good thing if it’s properly restrained. I was misguided in taking a stupid drug just to keep my appearance intact. But, not wanting to be a hideously obese C.H.U.D. is what ultimately got me to see the doctor and get an answer (and solution!) to my problem. My blood pressure is in good shape and I’ve started losing weight again. Yes, I’m sad that I’m going to lose my hair, but I’m less sad that I can get back on track with my exercise goals and (hopefully!) remain alive and healthy to see my daughter grow up. Besides, bald is beautiful, right? If I look half as good as the specimen in Exhibit A, below, I think I’ll be OK.